Cholesterol & Muscle Pain ?Discuss the possibility with Patients!
Reference:Cham S, et al Statin-associated muscle-related adverse effects: a case series of 354 patients. Pharmacotherapy. 2010 Jun;30(6):541-53.
This 2010 study involved 344 patients who self-reported muscle-related problems associated with Statin therapy. Of them, 300 patients (85%) met literature criteria for probable or definite drug adverse-effect causality.
94% of Atorvastatin usages generated muscle related adverse effects versus 61% of Lovastatin usages (p<0.0001).
Time course of onset after Statin initiation varied (median 3 months); some muscle pain occurred after long-term symptom-free use (e.g. my father 20+ years).
Recurrence with re-challenge had a significantly shorter latency to onset (median 2 weeks).
Ironically, most of the patients in this study were found to be in categories for which available RCTs show no trend to all-cause mortality benefit with Statin therapy. (i.e. the Statins were likely useless for them, yet they were taking them daily anyways!)
Study Conclusion: This study supports the hypothesis that Statin therapy may be associated with significant muscular pain and affirms dose dependence and strong quality of life impact.
Clinical Relevance: The authors of this paper recommend if adverse reactions are suspected to consider lowering their Statins? potency or temporarily discontinuing and observing for symptom improvement.
Posted on: December 26, 2010
Categories: Modalities / Meds / Supplements